Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 39, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 6, 2009, 3:29 PM CDT for Crawford County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2009, 3:29 PM CDT (20:29 UTC)
- Expired
- May 6, 2009, 4:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Crawford County, IA
The radar
The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 062029
SVRDMX
IAC047-062130-
/O.NEW.KDMX.SV.W.0039.090506T2029Z-090506T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT WED MAY 6 2009
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA...
* UNTIL 430 PM CDT
* AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 3 MILES SOUTHEAST OF SCHLESWIG...OR 16 MILES
SOUTH OF IDA GROVE...AND WAS MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KIRON BY 335 PM CDT...
DENISON BY 340 PM CDT...
DELOIT BY 345 PM CDT...
VAIL BY 410 PM CDT...
WESTSIDE BY 425 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
&&
LAT...LON 4221 9542 4221 9518 4221 9510 4196 9510
4205 9547
TIME...MOT...LOC 2030Z 282DEG 14KT 4212 9539
$$
COGIL3 follow-up statements
000 WWUS53 KDMX 062044 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 344 PM CDT WED MAY 6 2009 IAC047-062130- /O.CON.KDMX.SV.W.0039.000000T0000Z-090506T2130Z/ CRAWFORD IA- 344 PM CDT WED MAY 6 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR NORTHEASTERN CRAWFORD COUNTY... AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR DELOIT...OR 18 MILES SOUTHEAST OF IDA GROVE...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... VAIL BY 405 PM CDT... WESTSIDE BY 425 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. && LAT...LON 4221 9534 4221 9510 4196 9510 4202 9537 TIME...MOT...LOC 2044Z 282DEG 14KT 4211 9531 $$ COGIL
000 WWUS53 KDMX 062058 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT WED MAY 6 2009 IAC047-062130- /O.CON.KDMX.SV.W.0039.000000T0000Z-090506T2130Z/ CRAWFORD IA- 358 PM CDT WED MAY 6 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR NORTHEASTERN CRAWFORD COUNTY... AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF WESTSIDE...OR 20 MILES SOUTHEAST OF IDA GROVE...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WESTSIDE BY 415 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. && LAT...LON 4201 9528 4219 9522 4220 9510 4196 9510 TIME...MOT...LOC 2058Z 284DEG 15KT 4216 9516 $$ COGIL
000 WWUS53 KDMX 062127 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 427 PM CDT WED MAY 6 2009 IAC047-062137- /O.EXP.KDMX.SV.W.0039.000000T0000Z-090506T2130Z/ CRAWFORD IA- 427 PM CDT WED MAY 6 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY EXPIRES AT 430 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE. LAT...LON 4201 9528 4219 9522 4220 9510 4196 9510 TIME...MOT...LOC 2127Z 284DEG 15KT 4213 9500 $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 11:52 AM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 6, 11:52 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1152 AM CDT WED MAY 6 2009 .UPDATED AVIATION DISCUSSION... .SHORT TERM...TODAY AREAL COVERAGE OF RAIN AND ISO THUNDER QUICKLY FILLING IN WEST. HAVE RAISED POPS FOR THE MORNING HOURS MOST AREAS SOUTH./REV .PREVIOUS SHORT TERM...TODAY SFC WAVE CONTINUES TO IMPACT THE AREA WITH WEAK SOUTHERLY FLOW BOTH IN THE BOUNDARY LAYER AND MID LEVEL FLOW. THOUGH OBJECTIVE ANALYSIS SHOWS RATHER WEAK FLOW AT H850 AND H700...BY AFTERNOON...SOUNDINGS CONTINUE TO ADVERTISE LINEAR SHEAR OF 20 TO 25KTS THROUGH THE COLUMN WITH MUCAPE OF 2300 TO 2700 J/KG ACROSS THE AREA. WITH CURRENT PROGGED WINDS...MINIMAL ROTATION MIGHT OCCUR WITH STORMS MOST LIKELY TO PRODUCE SOME HAIL AS THEY TRACK EAST ACROSS THE REGION. UNTIL THAT TIME WE CONTINUE TO HAVE THUNDER FIRING ALONG THE WARM FRONT OVER CENTRAL TO NORTHEAST IOWA RIGHT NOW. THIS ACTIVITY WILL WEAKEN SOMEWHAT AFTER SUNRISE...BUT SOME PULSE TYPE STORMS MAY CONTINUE AT TIMES ESPECIALLY AS DAYTIME HEATING HELPS A RATHER UNCAPPED ATMOSPHERE IN THE LATE MORNING AND AFTERNOON. AS WAVE MOVES ACROSS THE FORECAST AREA THIS AFTERNOON THETAE ADVECTION WILL ONCE AGAIN INCREASE ALONG WITH WEAK VORT MAX TRACKING EAST. ALL SAID...THIS SHOULD BE ENOUGH TO FIRE AN AREA OF WEAK TO MODEST STORMS. CURRENT DAY1 CONVECTIVE OUTLOOK HAS US IN SLIGHT RISK AND THIS SEEMS REASONABLE. TMAX TODAY WILL BE SOMEWHAT VARIABLE OVER THE REGION. MOST OF THE REGION HAS A UNIFORM AIRMASS TODAY WITH THE ONLY VARIABLE BEING THE AMOUNT OF SUNSHINE DURING THE DAY. SINCE THE CLOUD DECK IS GOING TO HAVE BREAKS HERE AND THERE...MOST AREAS WILL SEE SIMILAR HIGHS IN THE LOWER TO MID 70S AND HAVE STUCK TO THAT THESIS. SFC WINDS WILL MIX TO NEAR 20 MPH AT TIMES THIS AFTERNOON BUT OVERALL...WILL NOT BE ALL THAT STRONG. .LONG TERM...TONIGHT-TUE PROGRESSIVE ZONAL FLOW WILL CONTINUE FOR AT LEAST THE NEXT 48 HOURS. WATER VAPOR IMAGERY IS REVEALING AN IMPRESSIVE LOOKING SHORT WAVE CURRENTLY OFF THE OREGON AND CALIFORNIA COAST. THIS WAVE IS MOVING EAST AT OVER 60 KTS AND IS DUE TO ARRIVE IN THE MIDWEST BY EARLY THURSDAY. A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL BE LINGERING OVER THE EASTERN HALF THIS EVENING BEFORE TROUGH OF LOW PRESSURE PASSES TO THE EAST. THUNDERSTORM CHANCES BEGIN TO INCREASE OVER THE FAR SOUTHWEST AND WEST CENTRAL LATE TONIGHT IN ADVANCE OF THE APPROACHING SHORT WAVE. CHANCES WILL SPREAD OVER THE CENTRAL AND SOUTH CENTRAL AREAS ON THURSDAY. SFC FLOW WILL REMAIN WEAK DURING THE PERIOD WITH FORCING BEING DERIVED IN THE MID LEVELS AND MAINLY ABOVE 700 MB. DECENT THETA-E ADVECTION WILL MOVE ACROSS THIS REGION IN ADDITION TO THE KINEMATIC SUPPORT FROM THE SHORT WAVE AND THE LEFT EXIT REGION OF A 115 KT UPPER LEVEL JET. NOT SURE THE NAM OR THE GFS PROPERLY HAVE A HANDLE OF THIS SYSTEM AS IT WAS JUST COMING INTO THE FAR WEST EDGE OF THEIR DOMAINS AT 00Z AS BOTH SOLUTIONS DILUTE THE ENERGY AS IT REACHES THE INTERMOUNTAIN REGION. CLOSER INSPECTION SUGGESTS A PORTION OF THE ENERGY IS BEING SHEARED OFF AND ASSIMILATED BY A CLOSED LOW...WHICH IS JUST TO THE NORTH OFF THE PACIFIC NORTHWEST COAST. TEMPERATURE THURSDAY WILL BE DEPENDANT ON PRECIPITATION DURATION AND CLOUD COVER. CURRENT FORECAST WILL NOT BE COOL ENOUGH IF THESE CONDITIONS PERSIST ON THURSDAY. THE CLOSED LOW WILL EJECT OUT TOWARD THE END OF THE WEEK AND MOVE INTO THE REGION LATE FRIDAY...BRINGING ONE MORE ROUND OF PRECIPITATION TO THE STATE. COOLER AIR WILL FOLLOW FOR SATURDAY AS AN CANADIAN AIR MASS DIPS SOUTH. && .AVIATION...06/18Z INITIAL DISTURBANCE AHEAD OF THE FRONT NOW EXITING CENTRAL IOWA. AS THE FRONT PUSHES INTO THE STATE SOME RECOVERY OF THE ATMOSPHERE EXPECTED AND ADDITIONAL STORMS TO DEVELOP ALONG/NEAR BOUNDARY. SOME POTENTIAL FOR AN ISOLATED WIND GUST AND ONLY SLIGHTLY BETTER RISK FOR THREE QUARTER INCH HAIL...POSSIBLY AS LARGE AS AN INCH. MOST ACTIVITY WILL DIE OFF WITH SUNSET THOUGH A FEW STORMS POSSIBLE OVER EASTERN TAF SITES KALO AND KOTM THROUGH 02Z. AREAS OF MVFR CONDITIONS EXPECTED IN AND NEAR PRECIP AREAS BUT GENERALLY VFR CIGS ELSEWHERE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...FAB LONG TERM...DONAVON
Hazardous weather outlook, May 6, 3:23 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 323 PM CDT WED MAY 6 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-071015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 323 PM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS OVER WESTERN IOWA...GENERALLY WEST OF U.S. HIGHWAY 169. HAIL UP TO THE SIZE OF GOLF BALLS IS THE PRIMARY THREAT. A WIND GUST TO 60 MPH IS ALSO POSSIBLE. SCATTERED THUNDERSTORMS AREA POSSIBLE OVER THE REMAINDER OF THE STATE UNTIL MIDNIGHT...HOWEVER THE SEVERE THREAT IS LOW. THE THREAT OF SEVERE WEATHER WILL DIMINISH RAPIDLY WITH SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY WITH AN ISOLATED SEVERE STORM POSSIBLE ALONG AND SOUTH OF INTERSTATE 80. ISOLATED TO SCATTERED THUNDERSTORMS AREA POSSIBLE AGAIN FRIDAY AND AGAIN MONDAY INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM HIGHWAY 169 WEST UNTIL 8 PM THIS EVENING. MS MAY 09
In the hours before
Special weather statement, May 6, 2:31 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 231 PM CDT WED MAY 6 2009 IAZ033-062000- SAC- 231 PM CDT WED MAY 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAC COUNTY UNTIL 300 PM CDT... AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF ARTHUR...OR 10 MILES NORTHEAST OF IDA GROVE...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... EARLY BY 300 PM CDT. COGIL
Special weather statement, May 6, 3:03 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 303 PM CDT WED MAY 6 2009 IAZ033-062030- SAC- 303 PM CDT WED MAY 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAC COUNTY UNTIL 330 PM CDT... AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ODEBOLT...OR 11 MILES EAST OF IDA GROVE... MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... ODEBOLT BY 315 PM CDT. WALL LAKE AND LAKE VIEW BY 330 PM CDT. COGIL
Local storm report, May 6, 3:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL ODEBOLT 42.31N 95.25W
05/06/2009 E1.75 INCH SAC IA TRAINED SPOTTER
&&
JJOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:08 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.